Colorado, 2019Winter Storm and Avalanche in Colorado, March 6 to 7, 2019
March 6 to 7, 2019 · NWS BOU · 5 events in 4 counties and zones
A prolonged period of heavy snowfall during the first week of March produced historic avalanche conditions across the northern and central mountains of Colorado. Mountain highways including a large section of I-70 was closed on the 7th due to high to extreme avalanche danger.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged period of heavy snowfall during the first week of March produced historic avalanche conditions across the northern and central mountains of Colorado. Mountain highways including a large section of I-70 was closed on the 7th due to high to extreme avalanche danger. The snow was heaviest during the overnight hours when a concentrated band of heavy snow remained stationary over a large stretch of the Interstate 70 corridor, producing snowfall rates up to 2 inches per hour. Storm totals included: 24 inches near Mount Zirkel; 17 inches near Loveland Pass; 15.5 inches near Berthoud Falls; 15 inches near Silverthorne; 14.5 inches near Climax; 13 inches near Cameron Pass, Glendevey, Longs Peak and Mount Audubon; 12 inches near Alma, Gould and Guanella Pass; 11 inches near Frisco; with 6 to 10 inches elsewhere.
An avalanche that ruptured a natural gas line behind the Conoco station at Copper Mountain; and several other avalanches led to the closure of I-70 in both directions between Copper Mountain and Vail. The ruptured gas line created a power outage at the Eisenhower Tunnel. Colorado Department of Transportation (CDOT) crews were escorting 100 vehicles through the tunnel when the outage occurred. Interstate 70 between Silverthorne and Empire Junction was closed for about three hours in the area for avalanche mitigation. Arapahoe Basin ski area did not open on the 7th because of high avalanche danger on nearby Loveland Pass. The Colorado Avalanche Information Center deemed several of the backcountry zones EXTREME (5 of 5), including Vail and Summit County. This was the first time this designation has been used since they converted to a ten-zone forecast format back in 2006. The warning comes after multiple avalanches over the previous weekend and an avalanche that has shut down Interstate 70 between Frisco and Vail early on the morning of the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 6, 10:47 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 6, 10:47 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1047 AM MST Wed Mar 6 2019
.UPDATE...
Issued at 1011 AM MST Wed Mar 6 2019
Satellite imagery shows a cloud shield with better moisture
content and colder cloud tops moving over the northern Colorado
mountains this morning. In addition, radar returns from Grand
Junction and Denver are increasing over the same region.
Therefore, I increased POPs and QPF slightly but, for the most
part, they were within reason. Models still are showing a heavier
band or two that could produce heavy snowfall rates up to 2 inches
per hour this evening over the mountains. We want to emphasize
that travel will likely be hazardous this evening in the
mountains because of the snowfall throughout the day and the
potential for high snow rates within the snow bands this evening.
With the slight increase in snow totals today and this evening,
the areas currently under a Winter Weather Advisory may be close
to reaching Winter Storm Warning criteria. However, we have kept
the Advisory because outside of the potential heavy snowfall this
evening, snowfall rates won't be terribly heavy.
Across the urban corridor and plains, I increased POPs to indicate
a slight chance of rain, snow, or freezing drizzle this evening
mainly over the Denver metro. That's to give people a heads up
there may be some precipitation tonight but I do think the HRRR
is overdoing the showers that come off the mountains. Most models
keep these areas mainly dry tonight so no QPF was added.
&&
.SHORT TERM...(Today and tonight)
Issued at 415 AM MST Wed Mar 6 2019
Challenges all around again, including heavy mountain snow,
temperatures on the plains, and a chance of light snow showers and
even a bit of light freezing rain on the plains tonight.
Current satellite shows several waves of rich subtropical
moisture streaming northeast off the Pacific and across the Great
Basin. The first wave associated with warm advection already
pushed north of the forecast area, but brought light snow to the
northern mountains. The second wave is arriving in these early
morning hours, and there will be an uptick in mountain snow with
this. Another wave or two may arrive trough the course of the
afternoon, but the main show with heavy snowfall is expected to
occur in the northern mountains this evening as a cold front
combines with very strong mid level flow and embedded convection.
Snowfall rates may jump to 2 inches per hour for a couple hours
with the passage of the front. That should hit the I-70 Mountain
Corridor through Summit County toward 8 PM - Midnight. The heavy
snow will likely be accompanied by strong winds (gusts to 60 mph
or more above timberline) to create poor visibility and difficult
driving conditions. Until then, very strong warm advection occurs
and we will see some valley rainfall, with snow levels rising to
near 9000 feet for the afternoon. Those will come crashing back to
valley floors this evening with the arrival of the cold front and
heavier precipitation rates. We may have to upgrade to Winter
Storm Warnings in the Front Range Mountains including the I-70
Mountain Corridor.
On the plains, there will likely be enough instability and forcing
with the frontal passage aloft this evening to bring a band of
showers into the lower elevations. Model cross sections all show a
warm nose of +4 to +6C shooting over the top of the shallow arctic
air which will be difficult to erode with no lee troughing and
upper level cloudiness today. As a result, if the showers do come
out we will have a threat of brief light freezing rain. We'll
have to watch that for any potential impacts to late evening
travel, but coverage and precip amounts look limited.
Finally, regarding today's highs...we've nudged down temps north
of Denver with a shallow easterly flow likely holding the arctic
airmass in place. Clouds above this also won't help warming.
Farther south, on the Palmer Divide, there's potential we push
through the 50s and even approach 60F if we can get enough
sunshine as enough southerly flow exists there to erode the arctic
air. The increased baroclinicity between the warm to the south
and cold north will likely drive a Denver Cyclone, which would
also reinforce the easterly component and cooler temps to the
north. Denver metro could very well be on the border of this
through the day, with much colder temperatures over the northern
suburbs versus the southern suburbs and Douglas County.
.LONG TERM...(Thursday through Tuesday)
Issued at 415 AM MST Wed Mar 6 2019
A progressive flow pattern across the western United States will
bring a series of weather disturbances to Colorado over the next
several days. Satellite imagery shows a decent amount of moisture
has come onshore over central and southern California which will
be making its way to Colorado over the next few days. The tail
end of the first surge of moisture is expected to be over the
mountains through midday Thursday. After that, a short wave ridge
will build over the state that diminishes the snowfall over the
mountains. Each of the medium range models show this break in
mountain precipitation developing by Thursday evening which is
when the current set of highlights runs to. Dry conditions will
prevail across the plains through Thursday night.
On Friday, moisture ahead of the next developing upper trough is
expected to reach the mountains. This next trough is forecast to
have more amplitude which will affect its strength and also
prolong how long it takes to move across the state. Light to
moderate snow should develop in the mountains by Friday afternoon
and continue into Saturday morning. Surface cyclogenesis is
forecast over eastern Colorado with this trough which will help
draw low level moisture over the plains. With the dynamics of the
upper trough passage Friday night and Saturday morning, a round
of precipitation will be possible across the plains. Warm
temperatures initially mean that rain showers and then a mix of
rain and snow will be possible overnight. By Saturday morning,
precipitation should have switched over to snow as the system is
moving out. Behind this upper trough, models are showing strong
subsidence which will produce gusty winds over the foothills and
out onto the plains through the day Saturday.
From Sunday into Monday, each of the models show a flat upper
ridge over Colorado which should bring some relief from the
mountain snowfall and mild temperatures on the northeast Colorado
plains. The medium range models have a variety of solutions on
Monday and Tuesday concerning the development, strength and timing
of a possible cutoff low over the desert southwest. Will not spend
too much time trying to decide which solution is right. The end
effect for northeast Colorado is dry weather through the first
half of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1011 AM MST Wed Mar 6 2019
VFR conditions should prevail through the late afternoon. The
biggest forecast challenge is this evening when a few showers may
move off the mountains and affect the airports. Ceilings should
lower with possible MVFR from the passing showers. There is a
small threat of light freezing rain as cold air undercuts the
warmer air aloft but chances remain small for this occurring. The
main concern for this would be from 03Z- 07Z. Beyond 07Z,
conditions should be dry. By late morning tomorrow, stronger
westerly winds will likely form at all three airports.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 PM MST Thursday for COZ033-034.
Winter Storm Warning until 5 PM MST Thursday for COZ031.
&&
UPDATE...Danielson
SHORT TERM...Barjenbruch
LONG TERM...Dankers
AVIATION...Danielson
Hazardous weather outlook, Mar 6, 10:49 AM MST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1049 AM MST Wed Mar 6 2019
COZ030>051-071800-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1049 AM MST Wed Mar 6 2019
...WINTER STORM WARNING NORTHERN GORE RANGE AND RABBIT EARS PASS
TODAY THROUGH THURSDAY AFTERNOON...
...WINTER WEATHER ADVISORY NORTH CENTRAL MOUNTAINS TODAY THROUGH
THURSDAY AFTERNOON...
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Another round of heavy snow is on the way for the mountains. Periods
of snow will occur in the Colorado high country today, with some
rain developing in valley locations up to about 9000 feet. Slick
and snow covered roads can be expected over the higher elevations
today, but conditions will deteriorate considerably from west to
east across the mountains this evening as a cold front arrives.
This will bring a burst of heavy snow, poor visibilities, and
difficult travel conditions. The brunt of this storm will likely
reach the I-70 Mountain Corridor and Summit County 8 PM to 11 PM.
Travel is not recommended in the high country this evening or
overnight.
In the lower elevations, scattered rain and snow showers will
spread across the plains this evening with a chance of some brief
light freezing rain as temperatures drop below freezing.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Light to moderate snow is expected to continue in the mountains
Thursday with some additional snowfall expected. Across lower
elevations, expect a gradual warming through the end of the week,
but temperatures will still be below normal.
Another weather disturbance is expected to be moving into the
mountains on Friday with more light to moderate snowfall. The
plains could see some rain and snow showers Friday night and will
have gusty winds on Saturday. Additional unsettled weather is
expected on Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Event by event
2 winter storm, 2 winter weather, 1 avalanche. Local standard time, as filed.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- March 6, 2:00 PM MST to March 7, 4:00 PM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 6, 2:00 PM MST to March 7, 4:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- March 6, 2:00 PM MST to March 7, 4:00 PM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Winter Weather, Grand & Summit Counties Below 9000 Feet
- When
- March 6, 2:00 PM MST to March 7, 4:00 PM MST
- Where
- Grand & Summit Counties Below 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.869, -106.117 (the zone’s center; the record gives no point)
Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 7, 4:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
An avalanche hit a portion of Interstate 70 and trapped several vehicles. No injuries were reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, March 6 to 8, 20192 injured · $500,000 · 58 kt wind · 8 events
- Heavy Snow and Winter Weather in South Dakota, March 6 to 7, 201915 events
- Debris Flow and Flooding in California, March 6 to 11, 201985 kt wind · 11 events
- Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 201910 events
- High Wind in Colorado, March 6 to 7, 201965 kt wind · 7 events
- Heavy Snow and Winter Weather in Nebraska, March 6 to 7, 20196 events
- Cold in West Virginia, March 6, 20194 events
- Cold in Virginia, March 6, 20194 events
- Heavy Snow in Wyoming, March 6 to 7, 20194 events
- Winter Storm and Heavy Snow in Utah, March 6 to 9, 20194 events
- Flash Flood and Flooding in California, March 6, 20194 events
- Winter Storm in Colorado, March 6 to 7, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799963, 799964, 799965, 799966, 799967.